Hyperthyroidism exists when a patient suffers from too much thyroid hormone in the body. Since the thyroid hormone controls the speed of all systems in the body (metabolism), with an overabundance, there is the tendency for these same functions to run at a faster rate.
Subsequently, a person becomes nervous or irritable, experience increased perspiration and heart rate, have tremors, anxiety, difficulty sleeping, thinning of skin and hair and weakness. Finally, a person may lose weight although the amount of food intake is hearty. Why then, does this article refer to hyperthyroidism and weight gain? The key words are “after treatment.” Yes, hyperthyroidism patients lose weight before being treated but afterwards, when treatment is successfully administered, it is noted that a significant amount of patients gain weight. Why?
To put it plainly, when left untreated, hyperthyroidism pushes your metabolism out of whack. All systems are being worked overtime. So sure, the patient will lose weight. Afterwards however, when the patient is put on the proper meds, surgery performed or whichever treatment deemed appropriate, the patient’s metabolism will return to normal. If the same amount of food is being eaten at a lowered metabolic rate, weight gain can happen.
What can be done? First you might try to attempt an overall healthier lifestyle. This includes eating healthier food in smaller portions throughout the day (four or five smaller meals). Next, water, water, and more water. Water reduces the appetite, prevents bloating and even improves waste elimination and digestion. Further, exercise will have to be incorporated into your routine. I know most of us have heard that three days a week at 30 minutes a day should suffice. Then again, you may have heard that it would be better to increase the days to five or more (30 minutes each day) because if you are trying to lose weight, more exercise will be required.
Some experts explain that three days for 30 minutes only helps you maintain your present weight. For this reason, some encourage 60 minutes of exercise every day. Who are these people?? And who does that??? I can only recommend that each individual talk to their health care team or physician since these persons know your medical needs or limitations and go from there. In the end, you not only want to be svelte, but safe and sane as well.
Finally, not to be overlooked is when medications prescribed to ease the thyroid-related problems make you gain weight. Drugs such as PTU (an antithyroid drug), beta blockers, steroid anti-inflammatories, estrogen and progesterone, certain anti-depressants, and even certain mood stabilizing or anticonvulsant drugs can induce weight gain. If you suspect these drugs are the culprit to your weight gain, especially after you’ve taken all other reasonable steps, then please feel free to talk to your physician. Your physician may be able to suggest other options for you that work just as well.
Resources: American Thyroid Association, Thyroid.About.com
Dita Faulkner is a freelance writer who loves to champion women’s issues.
Feel free to check out her book on women’s issues and women’s nature as expressed through poetry in her latest book of poetry at:
Add a CommentComments
There are no comments yet. Be the first one and get the conversation started!